Arizona, 2023Damaging Winds in Arizona, July 27, 2023
July 27, 2023 · NWS TWC · 3 events in 2 counties and zones
Scattered thunderstorms developed and moved southwest across Greenlee, Graham, Cochise, Santa Cruz and eastern Pima counties during the afternoon and evening. A few severe wind gusts occurred but no damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved southwest across Greenlee, Graham, Cochise, Santa Cruz and eastern Pima counties during the afternoon and evening. A few severe wind gusts occurred but no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 27, 1:47 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 27, 1:47 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Thu Jul 27 2023
.SYNOPSIS...An excessive heat warning remains in effect across
portions of the region through tomorrow. Isolated to scattered
mainly afternoon and evening showers and thunderstorms through
Friday, then an increase in moisture this weekend into early next
week should result in cooler afternoon temperatures and more
numerous and wetter showers and thunderstorms.
hereafter.
&&
.DISCUSSION...Mostly sunny skies across most of southeast
Arizona early this afternoon with some cloud build-ups across the
mountains east of Tucson. Latest GOES total PWAT values are around
0.9-1.00" for areas east of Tucson and up to around 1.5" for the
western deserts. Latest forecast trends based on CAMS/HREF for
isolated to scattered showers and thunderstorms later this afternoon
into this evening continue to look good, mainly east of a Sells-San
Carlos line. Latest SPC RAP mesoanalysis shows MLCAPE values around
500-1000 J/KG, upwards of 2000 J/KG of DCAPE and around 20 kts of
effective bulk shear. Main concerns with storms today will be strong
gusty winds and locally heavy downpours. Blowing dust is also
possible in the usual areas prone to blowing dust but it's not
expected to be widespread today.
A fairly similar setup for Friday with scattered afternoon and
evening showers and thunderstorms. Then for this weekend, as an
inverted trough in the easterly flow approaches Saturday and moves
through Sunday, we expect more widespread shower and thunderstorm
activity. It's a bit too early to say which of the weekend days will
be the most active but an overall busier period is in store as the
first system of this type impacts our region for the season.
For next work week, storm chances will start to diminish back to
more typical levels for early August as southeast Arizona resides on
the back side of the wave and our flow becomes more south to
southwest as drier air advects in from the west.
Hot temperatures will continue through Friday, lowering to near
normal values by Sunday and Monday briefly, with a gradual warming
trend thereafter next week.
&&
.AVIATION...valid through 29/00Z.
Isolated-Scatered SHRA/TSRA will continue thru 28/06Z, most likely
impacting KOLS but also potentially impacting KTUS and KDUG. Gusty
outflow winds to 40+ kts along with VSBY reductions to 3SM or less
are possible with TSRA. Outside of thunderstorm outflows, SFC winds
will be NWLY this afternoon and again Friday afternoon. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Isolated to scattered afternoon and evening
showers and thunderstorms are expected across portions of southeast
Arizona this afternoon and Friday before an increase in coverage and
rainfall potential is expected this weekend. Storms will be capable
of producing strong, gusty and erratic outflow winds of 45 mph or
more. Although sustained 20-foot winds will generally be less than
15 mph through the remainder of the week, afternoon gusts to around
25 mph may occur. Hot temperatures with near record to record
readings will continue through Friday, with temperatures
lowering a few degrees over the weekend. Valley min RH readings will
generally range between 10-20% this afternoon, 15-25% Friday
through Sunday, then 20-30% Monday through Wednesday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Friday for AZZ504>506-509.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 27, 3:33 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
333 PM MST Thu Jul 27 2023
AZZ503-507-513-272300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
333 PM MST Thu Jul 27 2023
...A strong thunderstorm will impact portions of southwestern Cochise
and northeastern Santa Cruz Counties through 400 PM MST...
At 331 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Elgin, or 22 miles west of Sierra Vista. This storm
was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flooding may also be possible.
Locations impacted include...
Patagonia, Sonoita, Elgin and Canelo.
This includes the following highways...
Route 82 between mile markers 22 and 39.
Route 83 between mile markers 12 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3145 11070 3164 11077 3173 11055 3153 11045
TIME...MOT...LOC 2231Z 075DEG 2KT 3156 11060
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
GRG/TGDThunderstorm Wind, Santa Cruz
- When
- July 27, 4:16 PM MST
- Where
- Santa Cruz County, 1.82 mi SE of Patagonia
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.510, -110.730
A thunderstorm wind gust to 73 mph was recorded at CWOP site GW3161 near Patagonia at 1616MST.
Thunderstorm Wind, Pima
- When
- July 27, 8:25 PM MST
- Where
- Pima County, 5.63 mi E of Sabino
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.286, -110.725
A thunderstorm wind gust of 59 mph was measured at CWOP site CW8733 in far northeast Tucson at 2025MST.
Thunderstorm Wind, Santa Cruz
- When
- July 27, 9:19 PM MST to 9:25 PM MST
- Where
- Santa Cruz County, 2.83 mi SSW of Madera Canyon
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.680, -110.880
Thunderstorm wind gusts of 58 mph and 61 mph were recorded at QHPA3 Hopkins RAWS at 2119MST, and 2125MST, respectively.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 27 to 29, 202350 injured · 12 events
- Rip Currents in New York, July 27 to 28, 20232 deaths · 2 events
- Excessive Heat in Illinois, July 27 to 28, 20231 death · 35 events
- Flash Flooding and Damaging Winds in Kentucky, July 27 to 29, 20231 death · 51 kt wind · 14 events
- Damaging Winds and Rip Currents in Rhode Island, July 27, 20231 death · $2,000 · 50 kt wind · 5 events
- Tornadoes and Flood in Indiana, July 27 to 29, 2023$121,000 · EF0 · 41 events
- Damaging Wind in Arizona, July 27, 20235 injured · $100,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in West Virginia, July 27 to 29, 2023$68,000 · 54 kt wind · 47 events
- Flash Flooding and Hail in Wisconsin, July 27, 2023$60,000 · 1.75 in hail · 27 events
- Heat in Tennessee, July 27 to 29, 202357 events
- Damaging Winds in Michigan, July 27, 2023$59,000 · 61 kt wind · 16 events
- Heat in Mississippi, July 27 to 29, 202351 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124320, 1124321, 1124322.